Hail, Morrow
- When
- May 11, 7:16 PM EST
- Where
- Morrow County, Cardington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.500, -82.900
Golf ball sized hail was reported.
A warm front lifted north across the Upper Ohio Valley causing showers and thunderstorms to develop. A couple of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted north across the Upper Ohio Valley causing showers and thunderstorms to develop. A couple of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 5:45 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 645 PM EDT SUN MAY 11 2014 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TONIGHT AS LOW PRESSURE OVER THE PLAINS TRACKS NORTHEAST INTO THE UPPER MIDWEST. THE LOW WILL CONTINUE NORTHEAST INTO ONTARIO ON TUESDAY. A SLOW MOVING COLD FRONT EXTENDING FROM THIS SYSTEM WILL MOVE EAST ACROSS THE AREA TUESDAY NIGHT. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THUNDERSTORM AND SHOWER ACTIVITY OVER LIMA OHIO AREA IS BEHAVING ITSELF LIKE IT SHOULD BASED ON THE LATEST STORM PREDICTION CENTER CONVECTIVE ANALYSIS. ACTIVITY DEVELOPS OVER RESIDUAL OUTFLOW BOUNDARIES AND THEN TRIES TO MOVE NORTHEAST ONLY TO WEAKEN AS IT MOVES INTO OUR SOUTHWEST AREA. THIS ACTIVITY IS DIURNAL IN NATURE AND WILL LIKELY WEAKEN AS IT MOVES NORTHEAST AND THE SUN SETS THIS EVENING. LATEST SATELLITE AND HRRR MODEL INDICATES CONVECTION OVER IOWA WILL CONTINUE TO MOVE EAST THIS EVENING INTO OUR WESTERN PORTIONS BY 03Z THIS EVENING. STILL REMAINS TO BE SEEN IF THE INSTABILITY WILL REMAIN STRONG ENOUGH TO SUPPORT THE ONGOING THUNDERSTORM ACTIVITY. WILL BE MONITORING THIS THROUGH THE EVENING HOURS. ONLY NEEDED TO MAKE SOME MINOR ADJUSTMENTS TO HOURLY TEMPERATURES TO REFLECT THE CURRENT TEMPERATURES. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... ACTIVE WEATHER EXPECTED DURING THE FIRST PART OF THE WEEK AS THE UPPER LEVEL TROUGH OVER THE PLAINS ADVANCES EASTWARD. THUNDERSTORM FORECAST CONTINUES TO BE A CHALLENGE AND WILL BE DEPENDENT ON PLACEMENT OF THE WARM FRONT AND EVOLUTION OF OVERNIGHT CONVECTION. THE WARM FRONT MAY STILL LINGER IN THE EASTERN PORTION OF THE CWA DURING THE MORNING AND MAY PROVIDE ENOUGH OF A FOCUS FOR ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS. WILL TAPER POPS DOWN FROM SOUTH TO NORTH FROM MONDAY AFTERNOON INTO MONDAY NIGHT AS THE ATMOSPHERE WARMS ALOFT AND A CAP DEVELOPS. HIGHS WILL PEAK IN THE LOW 80S BENEATH PARTLY SUNNY SKIES ON MONDAY. THE LOW PRESSURE SYSTEM OVER THE UPPER GREAT LAKES WILL CONTINUE TO TRACK NORTHEAST INTO ONTARIO THROUGHOUT THE DAY ON TUESDAY. ASSOCIATED COLD FRONT WILL MOVE INTO NORTHWEST OHIO DURING THE LATE AFTERNOON WITH SHOWERS AND THUNDERSTORMS SPREADING IN FROM THE WEST. THE STORM PREDICTION CENTER HAS A SEE TEXT IN PLACE FOR THE CENTRAL GREAT LAKES ON TUESDAY AS THIS FRONT APPROACHES. SUFFICIENT INSTABILITY WITH SHEER INCREASING AS THE FRONT APPROACHES TO HAVE TO KEEP AN EYE ON THUNDERSTORMS IN NW OHIO DURING THE AFTERNOON AND EVENING. IT LOOKS LIKE THE BETTER FORCING PASSES TO OUR NORTH ON TUESDAY NIGHT WITH INSTABILITY DIMINISHING QUICKLY OVERNIGHT. DID TWEAK POPS DOWN A LITTLE BIT FOR THE OVERNIGHT PERIOD...MAINLY IN THE SOUTH. MODELS ARE NOW SHOWING A SECONDARY WAVE OF LOW PRESSURE DEVELOPING ALONG THE GULF COAST AND LIFTING NORTHEAST ACROSS OHIO ON WEDNESDAY AFTERNOON/WEDNESDAY NIGHT. WIDESPREAD RAIN IS EXPECTED WITH GOOD UPPER LEVEL DIVERGENCE OVERHEAD AND STRONG UPWARD MOTION AS THE TROUGH TRIES TO BECOME NEGATIVELY TILTED. RAISED POPS TO 70-80 PERCENT FOR WEDNESDAY NIGHT. QPF COULD EXCEED AN INCH FOR PORTIONS OF THE AREA WITH THIS SYSTEM. && .LONG TERM /THURSDAY THROUGH SUNDAY/... BACK TO BELOW NORMAL TEMPERATURES FOR THIS PERIOD. SOME RESIDUAL SHOWERS LEFT OVER ON THE BACK SIDE OF THE FRONT ON THURSDAY. THEY WILL GRADUALLY DECREASE FROM WEST TO EAST. AN UPPER TROF WILL MOVE ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR SCATTERED SHOWERS WITH THIS TROF WILL BE FRIDAY THROUGH SATURDAY. THE THREAT OF SHOWERS MAY LINGER IN THE EXTREME EAST ON SUNDAY. WENT VERY CLOSE TO HPC GUIDANCE FOR THE TEMPERATURE FORECAST. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A WARM FRONT JUST NORTH OF THE OHIO RIVER WILL BEGIN MOVING NORTHWARD TONIGHT AND SHOULD BE NORTH OF THE AREA AROUND DAYBREAK MONDAY. THIS SYSTEM WILL INCREASE THE CLOUD COVER AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TONIGHT AND MONDAY. I WILL USE A COMBINATION OF TSTMS AND VCTS IN THE TAF FORECAST FOR TONIGHT AND MONDAY. LOOK FOR THE REMNANTS FROM THE SYSTEM OVER IOWA AND ILLINOIS TO MOVE ACROSS THE WESTERN PORTIONS OF OUR THE FORECAST AREA OVERNIGHT AND EARLY MONDAY. ELSEWHERE SOME CLOUDS AND MVFR FOG ARE POSSIBLE. .OUTLOOK...NON VFR AT TIMES MONDAY THRU THURSDAY IN SHOWERS AND THUNDERSTORMS. && .MARINE... NO SMALL CRAFT ADVISORIES ARE EXPECTED BUT IT COULD BE CLOSE... MAINLY AFTER A COLD FRONTAL PASSAGE TUESDAY NIGHT INTO WEDNESDAY. THE BEST CHANCE IS FOR SPECIAL MARINE WARNINGS TO BE ISSUED FOR STRONG THUNDERSTORMS ON THE LAKE AT TIMES THROUGH TUESDAY NIGHT. AFTER THAT THE GRADIENT SEEMS TO BE LIGHT AS A RIDGE WILL BE DOMINATING THE WEATHER OVER MUCH OF THE GREAT LAKES REGION. AN ONSHORE FLOW DEVELOPED IN THE WEAK GRADIENT THIS AFTERNOON WITH A RIDGE OVER WESTERN NEW YORK AND PENNSYLVANIA. THIS RIDGE WILL MOVE EAST TONIGHT AND THE FLOW ON THE LAKE WILL BE MAINLY SOUTH MONDAY AND MONDAY NIGHT. THE FLOW ALOFT WILL BE MODERATE AND WARM...SO NOT EXPECTING THE 20 KNOT WINDS TO REACH THE SURFACE OF THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KEC NEAR TERM...LOMBARDY SHORT TERM...KEC LONG TERM...KIELTYKA AVIATION...BC MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 357 PM EDT SUN MAY 11 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122000- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 357 PM EDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR. THE MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS AT TIMES TUESDAY THROUGH THURSDAY COULD BRING A THREAT OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. LEZ061-142>149-162>169-122000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 357 PM EDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 hail. Local standard time, as filed.
Golf ball sized hail was reported.
The hail the size of quarters was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513186, 513185.